Hail, Bradford
- When
- August 4, 3:04 AM EST to 3:14 AM EST
- Where
- Bradford County, 1.38 mi S of Sylvania
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.780, -76.850
Pea to quarter sized hail fell.
Showers and thunderstorms developed along a passing cold front attendant with a large upper level trough located over the border of Ontario and Quebec. The cold front slowly drifted south Tuesday morning over northeast Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Showers and thunderstorms developed along a passing cold front attendant with a large upper level trough located over the border of Ontario and Quebec. The cold front slowly drifted south Tuesday morning over northeast Pennsylvania. Some of the showers and thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 4, 2:24 AM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 324 AM EDT TUE AUG 4 2015 .SYNOPSIS... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...WITH BEST CHANCES IN CENTRAL NEW YORK...BUT MOST OF THE TIME WILL BE DRY. TEMPERATURES WILL ALSO BE SLIGHTLY COOLER. FOR WEDNESDAY...OUTSIDE OF ISOLATED SHOWERS IN CENTRAL NEW YORK TO CATSKILLS...MAINLY DRY WEATHER IS EXPECTED AS WEAK HIGH PRESSURE BUILDS INTO THE REGION. && .NEAR TERM /THROUGH TONIGHT/... 200 AM UPDATE... LARGE UPPER LOW IS CENTERED OVER THE TIP OF JAMES BAY...WITH BROAD CYCLONIC CIRCULATION AROUND IT ENCOMPASSING THE UPPER MIDWEST THROUGH GREAT LAKES THROUGH NORTHEAST REGIONS. MULTIPLE SHORTWAVES ARE EMBEDDED WITHIN THE CYCLONIC FLOW...AND EACH WILL SERVE TO CAUSE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...THE COVERAGE OF WHICH WILL BE QUITE LIMITED BY FAIRLY LOW PRECIPITABLE WATER VALUES OF AROUND AN INCH. WITH THE COOL AIR ALOFT...LAPSE RATES WILL REMAIN STEEP THROUGH THE MID LEVELS...WHICH WILL ALSO PROMOTE MIXING DOWN OF SOME GUSTY WINDS WITH ANY SHOWERS AND THUNDERSTORMS. GIVEN A FLOW RIDDLED WITH SEVERAL SHORTWAVES...IT IS DIFFICULT TO OVERLY COMMIT SHOWER CHANCES ON ANY ONE PARTICULAR LOCATION OR TIME. BUT GENERALLY SPEAKING...THE BETTER CHANCES WILL OCCUR AS SHORTWAVES CURRENTLY OVER LAKE HURON...AND FURTHER UPSTREAM AROUND GREEN BAY...PASS OVER OUR REGION LATE MORNING-EARLY AFTERNOON AND THEN AGAIN THIS EVENING RESPECTIVELY. ALSO...THE BETTER CHANCES WILL BE GENERALLY IN THE NORTHERN ZONES /FINGER LAKES THROUGH SYRACUSE-UTICA AREAS/ WHICH WILL HAVE BOTH MORE INSTABILITY FROM COOLER AIR ALOFT...AND BETTER MOISTURE AVAILABILITY. IN NORTHEAST PA...ONLY ISOLATED CONVECTION AT BEST FIGURED FOR TODAY...AND EVEN FURTHER NORTH THE REGION IN GENERAL WILL BE DRY MOST OF THE TIME WITH HIT-OR-MISS SHOWERS AND THUNDER. AFTER THE SECOND SHORTWAVE PASSES THIS EVENING...OVERNIGHT WITH POST-WAVE SUBSIDENCE AND LOSS OF DIURNAL HEATING...CONVECTION WILL QUICKLY DIMINISH TO ISOLATED SHOWERS MAINLY IN THE NORTHERN ZONES. 850MB TEMPERATURES WILL ACTUALLY DIP TO ABOUT 7-8 DEG CELSIUS WHICH GIVEN WARM LAKE ONTARIO TEMPERATURES...COULD ACTUALLY INITIATE SOME LAKE ENHANCED SHOWERS NORTH OF THE THRUWAY TOWARDS DAWN WEDNESDAY. WITH A COLD FRONT HAVING PASSED THROUGH...TEMPERATURES WILL BE A BIT LOWER. HIGHS TODAY WILL RANGE FROM MID 70S TO LOW 80S...FOLLOWED BY LOWS TONIGHT IN THE MID 50S TO NEAR 60. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... 315 AM UPDATE... WEDNESDAY WILL BE MAINLY DRY...BREEZY...AND COOL. HOWEVER...THE LARGE UPPER LEVEL LOW WILL BE CENTERED OVER CENTRAL QUEBEC...AND ANOTHER LOBE OF VORTICITY APPEARS LIKELY TO ROTATE AROUND AND SWING THROUGH FROM ONTARIO THROUGH NORTHERN NY TO NEW ENGLAND. THIS...ALONG WITH 850MB TEMPERATURES ONLY IN THE UPPER SINGLE DIGITS ALLOWING FOR HELP FROM RELATIVELY WARM LAKE ONTARIO WATERS...MAY RESULT IN ISOLATED TO SCATTERED SHOWERS IN SOME PORTIONS OF CENTRAL NY TO THE WESTERN CATSKILLS. WEDNESDAY NIGHT SHOULD BE DRY REGIONWIDE WITH LOWS ONLY IN THE LOWER TO MID 50S...AFTER HIGHS OF MAINLY LOWER-MID 70S WEDNESDAY. MODEL CONSENSUS IS FOR SURFACE RIDGE...AND A SLOWER/FURTHER SOUTH TRACK OF NEXT SYSTEM...TO ALLOW THURSDAY TO BE DRY FOR MOST IF NOT ALL OF THE AREA. TEMPERATURES WILL ALSO REMAIN ON THE COOL SIDE. THEN THURSDAY NIGHT...SOME OF THE AREA MAY BECOME INVOLVED WITH THE NORTHERN RIM OF THE LOW PRESSURE SYSTEM TRACKING TOWARDS THE MIDATLANTIC STATES. THUS WE FIGURE ON A CHANCE OF RAIN MAINLY SOUTH OF THE TWIN TIERS DEVELOPING THURSDAY NIGHT. && .LONG TERM /FRIDAY THROUGH MONDAY/... GENERALLY FOLLOWED HPC GUIDANCE THIS PERIOD. THE LONG TERM BEGINS WITH A WEAK TROF EXTENDING FROM EASTERN CANADA DOWN THROUGH THE LOWER OHIO VALLEY. AS A SERIES OF DIFFUSE WAVES ROTATE THROUGH THE FLOW, A MORE DEFINED CYCLONE IS PROGGED TO FORM OVER THE LOWER MIDATLANTIC REGION AND TRACK TOWARD THE ATLANTIC COAST. WHILE THE MAIN LOW IS TOO FAR SOUTH INITIALLY TO AFFECT US, THE TROF WILL KEEP AT LEAST A SLIGHT CHANCE FOR SHOWERS IN THE FORECAST THROUGH MUCH OF THE PERIOD. A COOL HIGH BUILDING DOWN FROM CANADA WILL KEEP TEMPERATURES IN THE MID 70S ON SATURDAY. && .AVIATION /07Z TUESDAY THROUGH SATURDAY/... PRIMARILY VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HOURS. THROUGH DAYBREAK CONVECTIVE DEBRIS WILL CONTINUE MOVING THROUGH THE AREA WITH SCT/BKN MID AND HIGH LEVEL CLOUDS. AT KITH, INCLUDED A TEMPO FOR MVFR VSBYS BETWEEN 09Z-12Z ESPECIALLY SINCE A THUNDERSTORMS OCCURRED LATE THIS EVENING. AT KELM, INCLUDED A TEMPO GROUP FOR IFR VSBYS BETWEEN 09Z-12Z DUE TO CLOSE TEMP/DEW POINT SPREAD AND GUIDANCE FROM LOCAL CHECKLIST. UPPER LEVEL LOW WILL REMAIN OVER HUDSON BAY WITH MID LEVEL SHORT WAVES ROTATING ACROSS THE AREA WHICH WILL PRODUCE SCATTERED CONVECTION. AREAL COVERAGE IS EXPECTED TO BE LIMITED THEREFORE NOT INCLUDED IN TAFS BUT TIMING UPSTREAM SHORT WAVES AND MODEL GUIDANCE WOULD SUGGEST TWO ROUNDS OF CONVECTION AROUND 18Z AND 00Z. LIGHT AND VARIABLE WINDS BECOMING NW AROUND 10 KNOTS THEN LIGHT AND VARIABLE TONIGHT. .OUTLOOK... WED-SAT...MAINLY VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MDP NEAR TERM...MDP SHORT TERM...MDP LONG TERM...DJP AVIATION...RRM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 308 AM EDT TUE AUG 4 2015 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-050715- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 308 AM EDT TUE AUG 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Binghamton radar (KBGM), 85 km away, was scanning. The volume nearest the first event began at 08:04 UTC.
1 hail. Local standard time, as filed.
Pea to quarter sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599742.